Virginia, 2014Hail and Damaging Winds in Virginia, June 11, 2014
June 11, 2014 · NWS MRX · 4 events in 2 counties and zones
A frontal boundary lingered across southwest Virginia on the 11th. Thunderstorms formed in the afternoon hours with few of the storms produced a damaging thunderstorm wind by downing some trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary lingered across southwest Virginia on the 11th. Thunderstorms formed in the afternoon hours with few of the storms produced a damaging thunderstorm wind by downing some trees. Hail as large as a golfball was also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 11, 9:43 AM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 11, 9:43 AM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1043 AM EDT WED JUN 11 2014
.DISCUSSION...NOT A LOT OF INSTABILITY TODAY...BUT GOOD SUPPLY OF
MOISTURE STREAMING UP FROM THE SOUTH SO LIKELY POPS STILL LOOK
WARRANTED. WILL UPDATE TO LOWER TEMPS A BIT SOUTHWEST AND RAISE
THEM NORTHEAST BASED ON HOW MUCH INSOLATION EXPECTED. WILL ALSO
TWEAK HOURLY DEW POINTS IN THE DATABASE. UPDATE OUT SOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 80 65 81 65 / 70 40 50 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 80 63 81 64 / 70 50 50 20
OAK RIDGE, TN 81 64 81 64 / 70 40 50 20
TRI CITIES AIRPORT, TN 84 62 79 61 / 70 50 60 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
LW
Hazardous weather outlook, Jun 11, 2:30 AM EST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 AM EDT WED JUN 11 2014
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
330 AM EDT WED JUN 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORMS REMAIN IN THE FORECAST TODAY AND TONIGHT BUT THE
CHANCE FOR HAZARDOUS WEATHER WILL BE QUITE LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORMS REMAIN IN THE FORECAST FOR MOST OF THE PERIOD...
BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED DUE TO THE ISOLATED NATURE OF
ANY STRONG THUNDERSTORMS TODAY AND TONIGHT.
Hail, Scott
- When
- June 11, 11:16 AM EST to 11:25 AM EST
- Where
- Scott County, 5 mi W of Nickelsville
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 36.750, -82.510
The public reported thunderstorms produced golfball size hail 5 miles west of Nickelsville in Midway.
Hail, Russell
- When
- June 11, 12:00 PM EST to 12:10 PM EST
- Where
- Russell County, Castlewood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.880, -82.300
The public reported thunderstorms produced quarter-size hail in Castlewood.
Thunderstorm Wind, Russell
- When
- June 11, 12:00 PM EST to 12:05 PM EST
- Where
- Russell County, Castlewood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.880, -82.300
Law enforcement personnel reported 1 tree downed by thunderstorm wind in Castlewood.
Thunderstorm Wind, Russell
- When
- June 11, 1:05 PM EST to 1:25 PM EST
- Where
- Russell County, 5 mi SW of Lebanon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 36.849, -82.144
Emergency management personnel reported several trees downed by thunderstorm wind 5 miles southwest of Lebanon.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, June 11, 2014$17 million · 2.5 in hail · 13 events
- Hail and Damaging Winds in Virginia, June 11, 20141 injured · $812,000 · 1.75 in hail · 17 events
- Damaging Winds in Pennsylvania, June 11, 2014$238,000 · 55 kt wind · 43 events
- Tornado in Michigan, June 11, 2014$250,000 · EF1 · 1 event
- Hail and Heavy Rain in Kansas, June 11 to 12, 2014$275,000 · 1.75 in hail · 6 events
- Tornadoes and Hail in Kansas, June 11, 2014$50,000 · EF1 · 12 events
- Flash Flood and Hail in North Carolina, June 11, 2014$86,000 · 1 in hail · 18 events
- Tornado and Hail in Minnesota, June 11, 2014$50,000 · EF1 · 5 events
- Damaging Winds in Ohio, June 11, 2014$105,000 · 70 kt wind · 2 events
- Hail and Damaging Winds in Texas, June 11, 2014$65,000 · 2.75 in hail · 11 events
- Flash Flooding and Damaging Winds in Georgia, June 11 to 12, 2014$74,000 · 65 kt wind · 4 events
- Flood and Hail in West Virginia, June 11 to 12, 2014$58,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517691, 517693, 517695, 517698.